Head pain with GCA

Hi just a query about head pain. My PMR developed into GCA about a year ago, starting with really bad, boring, stabbing pains at the side of the head. I am now under Dr Hughes and he has diagnosed cranial GCA ( mostly at the back and sides of the head with occasionally affecting the ears).After about a year of trying to reduce from 20 mg ( 21 mg seemed to contain the pain and Dr Hughes advised not to go higher) I managed at one point to get down to 18mg ( using DSNS method and going down 1 mg a month) but have since had a couple of flares and am back at 20 mg. Dr Hughes has also put me on Lefludomide and I have been on this now for 6 weeks with no side effects but no significant change to pain. On 20 mg I get the occasional PMR pain in my wrists and a little stiffness in the shoulders which I can cope with. My query really is whether the head pain in GCA should be fully controlled before reducing or like slight PMR symptoms is this something to be expected as you reduce? On 20 mg at the moment for instance I woke up with pains at the side of my head, not awful but just conscious of them in the background and very occasional very slight pain behind one eye. ( no eye problems) When I have reduced in the past I have had bad pains at the top of my head and sometimes at the back of my head towards the end of the day. Just wondering what others experience of this has been although I know with this condition no one size fits all! Should I expect to have head pain under control with the steroids or just understand there will be some pain as I reduce very slowly. I ask this really because I am supposed to reduce after being on the Lefludomide for 8 weeks( i.e in 2 weeks time) but I was quite disappointed this morning to have these subdued pains in the sides of my head. My next appointment with Dr Hughes is not until beginning of July when I go from private to NHS patient although there is always the possibility of making a private appointment before then. Thanks a lot. Jackie

8 Replies

oldestnewest
  • Why not email his assistant, Jody isn't it? He has been very good at responding to people sending email queries in the past.

  • Hi Jackoh

    I personally (and each of us is different) have found whenever I have had any of my recognised symptoms of GCA and have tried to reduce it has proved to be unsuccessful. I can sit at a current dose and have intermittent discomfort and when this eventually subsides then reduce - or clearly increase if it doesnt subside and get worse.

    I daresay each GP/Consultant has their own opinion and that was the advice I was given, I did ignore it on a couple of occasions and reduced nonetheless, and caused myself to flare.

    Best wishes

  • Yes I could try that first. Thank you

  • Thank you Lesley2015.

  • Hi Jackoh

    I was diagnosed with GCA 10 weeks ago. Appalling headaches, didn't know what to do with myself I was in so much pain, took 5 days to get a GP appt....nightmare and obviously my sight could have been seriously at risk. Anyway, started Pred at 40mg and am currently on 15mg and so far so good. But when I reduced from 30 to 20, I too had niggly pains ( but oh so slight compared to how I was three months ago) in the side of my head and over my eyes in the mornings. They disappeared as the day went on but this pattern carried on for a few days and then they just resolved and disappeared. I'm new to all this, but I think Im just trying to say that I was really concerned at the time ( and would be again!) but I tried not to overreact or panic and somehow I felt that I was on the right track. I think we often know when something's really not right and that's the time to follow our gut instincts. Do hope yours disappear too and you carry on getting better.

  • Thank you Judy211 for your comments

  • Jackie. I always have had head pain but it's not GCA pain it's more of a complication of the steroids. I've been on 40 mg down to 10 back to 30 after relapse and 14 at the moment. All with headaches. Not crushing drastic just nagging and never in the same spot. I think some of it is tension. Hope this helps. Marilyn

  • Thank you Nap1- it really helps to hear other's experiences.

You may also like...